Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 117, NWS New Orleans, LA

May 19, 2016Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 19, 2016, 11:43 PM CDT for Harrison County, Mississippi. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2016, 11:43 PM CDT (04:43 UTC)
Expired
May 20, 2016, 12:30 AM CDT
In force
47 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Harrison County, MS

The radar

The Mobile radar (KMOB), 91 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 12:15 AM CDTTSTM WND DMGLong Beach, MSDELAYED REPORT OF TREES BLOWN DOWN ON PECAN DRIVE AND ON NICHOLSON AVENUE IN LONG BEACH. EVENT TIME APPROXIMATED.
May 20, 12:20 AM CDTTSTM WND DMGBiloxi, MSTREES REPORTED BLOWN DOWN ON KEESLER CIRCLE AND AT BILOXI POLICE DEPARTMENT. EVENT TIME APPROXIMATED.
May 20, 12:23 AM CDTTSTM WND DMG3 N Biloxi, MS40 FOOT TREE SNAPPED AND LEANED AGAINST ANOTHER TREE BEHIND HOUSE IN D IBERVILLE BEHIND CITY HALL. RELAYED VIA SOCIAL MEDIA.
May 20, 12:25 AM CDTTSTM WND DMG4 Ne Biloxi, MSBOATS BLOWN OFF TRAILERS AT ACADEMY SPORTS ON LAMEY BRIDGE ROAD IN DIBERVILLE. TREES ALSO BLOWN DOWN ON BRANDON JAMES DRIVE. EVENT TIME APPROXIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 10:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

526 
WUUS54 KLIX 200443
SVRLIX
MSC047-200530-
/O.NEW.KLIX.SV.W.0117.160520T0443Z-160520T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1143 PM CDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHEASTERN MISSISSIPPI...

* UNTIL 1230 AM CDT

* AT 1142 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR PICAYUNE TO NEAR PEARLINGTON TO 13 MILES
  SOUTHEAST OF LAKE CATHERINE...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GULFPORT...BILOXI...OCEAN SPRINGS...LONG BEACH...ST. MARTIN...
  D'IBERVILLE...SAUCIER...LYMAN...LATIMER AND GULFPORT AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3028 8931 3034 8932 3036 8936 3037 8934
      3065 8934 3065 8924 3068 8924 3068 8889
      3043 8888 3042 8885 3038 8883
TIME...MOT...LOC 0442Z 235DEG 43KT 3058 8963 3024 8953 3001 8951 

HAIL...<.75IN
WIND...60MPH
 
$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:47 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 19, 6:47 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
647 PM CDT THU MAY 19 2016

.Aviation...
Lower than normal confidence in this TAF package as timing of
showers and thunderstorms at the terminals will be tricky to nail
down. Have relied heavily on latest HRRR as its timing seems much
more in line with current radar trends. Looks like initial impulse
should race across the area before sunrise with potential for
additional shower/thunderstorm development along/ahead of weak
frontal boundary during the daytime hours. Redevelopment timing
remains highly uncertain and have opted not to include mention in
the TAFs at this time.

&&

.PREV DISCUSSION... /issued 403 PM CDT THU MAY 19 2016/

Short Term...Uneventful day across the region as the area remained
rain free with plenty of sun. The front that was draped along the
coast earlier appears it has meandered north deeper into the CWA.
Other than that seabreeze conditions have taken over along coastal
MS and the northshore causing to cu field to push about 5-10 miles
north of the coast.

Biggest issue in the forecast is the first 24-36 hrs(might actually
be in the net 6-12 hrs). Convective complex just now moving off the
mid and upper TX coast is the main culprit. As has been the case for
the last few systems, this is moving faster than expected. Cold
pooling has taken over but the best low level convergence continues
to run ahead of the MCS which will likely continue along the LA
coast but weaken some early this evening. That said the low level
jet looks to strengthen late this evening and overnight which will
give this complex another jolt as it pushes into and through SELA
and into coastal MS during the early and into mid morning hrs. Pwats
will be approaching 2" and with divergence aloft this complex could
be quite healthy overnight. Very efficient rainfall is expected. At
the same time mid level winds could approach 50 kts helping to give
this complex another shot in the arm which could lead to some bowing
segments with strong to severe winds possible. Rain should impact
much of the area overnight with light showers likely pushing in to
western portions of the CWA before 00z. Speaking of time frame, the
complex could move into southwestern portions of the CWA before 3z
and around the NO metro around 6z and into coastal MS before 9z. In
fact most of the rain could be out of the CWA before 12z however,
the rain will not be necessarily done yet.

Tomorrow once our overnight complex moves through we may have enough
time to recover across the region and as the cold front moves in
along with the main trough axis additional storms could develop.
Rain could linger into the late afternoon hours because of this but
the area should dry out overnight Friday once the front and trough
axis moves through.

Long Term...It still looks quiet in the extended portion of the
forecast but there are some disagreements with a few aspects of the
forecast between the GFS and ECMWF. First is afternoon highs this
weekend where the GFS is suggesting lower 90s are not out of the
question. The medium range guidance is in agreement with ridging
taking place early next week but how strong is the question.

Have decided to go with a blend of the GFS and ECMWF for this
weekend. H925 temps of 21-23C and mostly sunny skies should lead to
mid to upper 80s. Luckily dewpoints will be on the way down so it
shouldn't be too intolerable outside. With the lower dewpoints
Sunday and Monday mornings should be somewhat pleasant for late
May with morning lows running about 5 degrees below normal.

Heading into next week ridging aloft is expected and this should
help keep the region mostly dry. In addition both low level temps
and dewpoints will be on the rise. Afternoon highs could be in the
upper 80s across most of the area but with rising dewpoints it going
to start to feel miserable (like Summer) out there. Prev and a few
new model runs are advertising mid level heights approaching 592 DM
Tuesday and Wednesday and with the added suppression could easily
lead to lower 90s. We will hold off on forecasting this until
the models have more consistency.

Marine...Still looks like a approaching low pressure system will
bring increased onshore flow of 15 to 20 kts and seas of up to 5 ft
to the coastal waters tonight and into tomorrow. The low should
quickly pull to the east by tomorrow night with winds quickly
becoming westerly and then northwesterly while weakening to 10 to 15
kts by Saturday morning. Offshore flow of around 10 kts is then
expected to persist through Sunday.  Seas will diminish down to 3 ft
or less due to the weaker wind field in place.  As high pressure
become more centered to the east of the area by early next week,
winds will veer back to the southeast on Monday.  This southeast
flow regime will remain in place through at least the middle of next
week.

Decision Support...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
 direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  81  65  87 /  80  80  20  10
BTR  71  83  68  88 /  80  70  20  10
ASD  73  82  69  86 /  80  80  20  10
MSY  73  84  72  85 /  90  90  20  10
GPT  74  81  71  85 /  60  90  30  10
PQL  72  81  69  85 /  60  90  40  10

&&

.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&

Aviation...95/DM
Previous Discussion...CAB
Hazardous weather outlook, May 19, 8:19 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
819 PM CDT THU MAY 19 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-201330-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
819 PM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

A LINE THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI TONIGHT. A FEW STORMS COULD BE SEVERE WITH
THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. AN
ISOLATED SHORT LIVED TORNADO OR TWO CANNOT BE RULED OUT.

LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IS EXPECTED TONIGHT.
ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE AND COULD RESULT IN SOME
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON FRIDAY FOR
MUCH OF THE REGION. THE PRIMARY THREAT FROM ANY SEVERE
THUNDERSTORM ACTIVITY WILL BE STRONG DAMAGING WIND GUSTS AND LARGE
HAIL.

ADDITIONAL RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS
MAY OCCUR ON FRIDAY. IF THIS HEAVY RAINFALL OCCURS OVER A SHORT
PERIOD OF TIME...SOME LOCALIZED FLOODING COULD OCCUR IN LOW LYING
AND POOR DRAINAGE AREAS.

THE THREAT OF HAZARDOUS WEATHER IS LOW SATURDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE OR LOCAL LAW ENFORCEMENT.

95/DM

In the hours before

Local storm report, May 19, 8:07 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
807 PM CDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             PLAQUEMINE              30.28N 91.24W
05/19/2016  E1.00 INCH       IBERVILLE          LA   PUBLIC

            QUARTER SIZED HAIL REPORTED VIA SOCIAL MEDIA.

&&

DMANNING
Local storm report, May 19, 10:36 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1036 PM CDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     TSTM WND DMG     SORRENTO                30.19N 90.87W
05/19/2016                   ASCENSION          LA   AMATEUR RADIO

            TREES DOWN ALONG HWY 61 NEAR SORRENTO.

1030 PM     TSTM WND GST     4 SE BATON ROUGE        30.41N 91.08W
05/19/2016  M68.00 MPH       EAST BATON ROUGE   LA   TRAINED SPOTTER

            LARGE TREE DOWN AND PERSONAL WEATHER STATION MEASURED 68
            MPH WIND GUST IN SHENANDOAH AREA OF BATON ROUGE.

&&

DMANNING
Local storm report, May 19, 10:53 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1053 PM CDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND DMG     CONVENT                 30.02N 90.83W
05/19/2016                   ST. JAMES          LA   LAW ENFORCEMENT

            TREES REPORTED DOWN IN CONVENT AND VACHERIE IN ST. JAMES
            PARISH. TIME ESTIMATED FROM RADAR.

1005 PM     TSTM WND DMG     HOUMA                   29.58N 90.71W
05/19/2016                   TERREBONNE         LA   EMERGENCY MNGR

            DAMAGE THROUGHOUT TERREBONNE. POWER LINES DOWN IN
            MONTEGUT. TREES DOWN IN HOUMA. POWER LINES DOWN AND
            CARPORT DAMAGED IN CHAUVIN. TIME ESTIMATED FROM RADAR.

&&

DMANNING
Local storm report, May 19, 11:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1131 PM CDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND DMG     CONVENT                 30.02N 90.83W
05/19/2016                   ST. JAMES          LA   EMERGENCY MNGR

            TREES REPORTED DOWN ON NUMEROUS ROADS/HIGHWAYS AROUND
            CONVENT AND VACHERIE IN ST. JAMES PARISH. HOUSE ROOF
            BLOWN OFF IN ST. JAMES. RV FLIPPED AND TWO OTHERS BLOWN
            OFF JACKS AT SUGAR HILL RV RESORT. TIME ESTIMATED FROM
            RADAR.

&&

TD
Local storm report, May 19, 11:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1140 PM CDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     DENHAM SPRINGS          30.48N 90.96W
05/19/2016                   LIVINGSTON         LA   PUBLIC

            TREES DOWN ALONG 4H CLUB RD IN DENHAM SPRINGS. REPORTED
            VIA SOCIAL MEDIA.

&&

DMANNING

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:18 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River42 min
May 19, 11:56 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River19 min
May 20, 12:04 AM CDTSpecial Weather StatementLIXWalthall41 min
May 20, 12:14 AM CDTTornado WarningLIXHarrison16 min
May 20, 12:18 AM CDTSevere Thunderstorm WarningLIXJackson57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.